Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

April 16, 2002Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 16, 2002, 5:56 PM CDT for Brookings County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 5:56 PM CDT (22:56 UTC)
Expired
Apr 16, 2002, 6:30 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:12 PM CDTHail 0.75White, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162256
SVRFSD
SDC011-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AURORA...OR ABOUT 5 MILES SOUTHEAST OF
  BROOKINGS...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUSHNELL AROUND 600 PM CDT
  WHITE AROUND 605 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4421 9683 4420 9658 4454 9648 4454 9677

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:35 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 16, 3:35 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE APR 16 2002

CONVCTN FIRNG ALG FNT JUST S OF AREA AND SHUD CONT TO DVLP. WILL GO
SCT TSTMS N/S THRU FSD AND TSTMS LIKELY FRTHR E IN MN/IA...WITH
MENTN OF SVR BOTH AREAS. NO PCPN MENTN WRN THIRD. FNT HAS SLOWED AS
SHRTWV APPCHS FROM SW BUT SHUD PICK UP PROGRESS LATR THIS EVE AND
CLR OUT TSTMS BEFORE MIDNGT. WND ADVSY WILL BE KEPT FOR NWRN IA AND
MUCH OF SWRN MN XCP WRN BDR COS. SUSTAINED S WNDS AHD OF CDFNT OVER
30 MPH WILL BE SLOW TO DCRS AND WILL GO TO 7 PM CDT. SKIES SHUD GO
PTCLDY TNGT AND CONT PTCLDY WED...WITH GUIDNCE TEMPS LOOKG OK FOR
WED. SYS FOR WED NGT AND THU HAS GOOD WAA THO WILL HAVE LESS MOISTR
AND INSTBLTY. WILL CARRY CHC SHWRS/TSTMS LATE WED NGT AND IN SOME
AREAS INTO THU MRNG. WITH BETTER MOISTR RETURN THIS CUD BE A BETTR
PCPN PRODUCER...FOR NOW WILL CARRY AS WE HAVE BEEN. AFTR PASSAGE OF
THIS SYS COOL AIR SHUD REIGN FOR A FEW DAYS. WEAK WV CUD PRODUCE
SOME LGT PCPN OVER THE WEEKEND...FOR NOW WILL GO MOCLDY WITH COOL
TEMPS AS SYS TENDS TO GET SHEARED OFF. SOME WARMNG FOR MON THEN WILL
GO WITH A CHC OF SHWRS TUE AS BROAD TROF APPCHS AS PER MRF.

.FSD...WND ADVY     THIS EVE THRU 7PM    SWRN MN AWAY FROM WRN BRDR
                                         AND MOST OF NWRN IA.
WILLIAMS

In the hours before

Special weather statement, Apr 16, 12:25 PM CDT, 5 hours 31 minutes before
SIGNIFICANT WEATHER OUTLOOK...CORRECTION TYPO
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1225 PM CDT TUE APR 16 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS.
***

.SYNOPSIS...
A LOW PRESSURE CENTER WAS LOCATED OVER NORTH CENTRAL SOUTH DAKOTA
WITH A COLD FRONT EXTENDING TO EASTERN COLORADO. AS THE LOW MOVES
NORTHEAST THIS AFTERNOON AND EVENING...THE COLD FRONT WILL MOVE EAST
OVER EASTERN SOUTH DAKOTA...NORTHEAST NEBRASKA...AND WESTERN PARTS OF
IOWA AND MINNESOTA. STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WERE
PULLING WARM MOIST AIR NORTH...WHILE BEHIND THE FRONT COOLER AIR WAS
MOVING IN FROM THE NORTHWEST. AS THE FRONT MOVES THROUGH THE
AREA...SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
TO DEVELOP ALONG IT LATER THIS AFTERNOON AND CONTINUE INTO THIS
EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE
THUNDERSTORMS...BUT ISOLATED STORMS COULD PRODUCE LARGE HAIL.

SDZ040-055-056-062-066-067-069>071-MNZ071-072-080-081-089-090-097-
098-IAZ001>003-012>014-020>022-031-032-NEZ013-014-170500-BROOKINGS-
LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MINNEHAHA-ROCK-
NOBLES- JACKSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-YANKTON-
CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX
FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT
LAKE...YANKTON...VERMILLION...ELK POINT...SIOUX
CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...

1100 AM CDT TUE APR 16 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
  AFTERNOON AND CONTINUE INTO THIS EVENING. THERE IS A HIGH RISK
  OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING
  WINDS. HOWEVER SOME ISOLATED SEVERE THUNDERSTORMS COULD PRODUCE
  LARGE HAIL.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 400 PM.

SDZ039-054-060-061-065-068-170500-
KINGSBURY-MINER-HANSON-MCCOOK-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...
1100 AM CDT TUE APR 16 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
  EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN
  THREAT BEING DAMAGING WINDS. SOME ISOLATED THUNDERSTORMS COULD
  PRODUCE LARGE HAIL.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM.

SDZ038-050-052-053-057>059-063-064-170500-
BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-
CHARLES MIX-DOUGLAS-INCLUDING THE CITIES
OF...HURON...CHAMBERLAIN...MITCHELL...1100 AM CDT TUE APR 16 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH STRONG
  GUSTY WINDS AND SMALL HAIL. HOWEVER AT THIS TIME THE THUNDERSTORMS
  ARE NOT EXPECTED TO BE SEVERE.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Apr 16, 2:15 PM CDT, 3 hours 41 minutes before
SIGNIFICANT WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CDT TUE APR 16 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT WILL BE MOVING EAST ACROSS EASTERN SOUTH DAKOTA AND
NORTHEAST NEBRASKA LATE THIS AFTERNOON AND EVENING. AHEAD OF THE
FRONT WARM MOIST AIR WILL BE PULLED NORTH INTO THE AREA...BEHIND THE
FRONT COOLER AIR WILL MOVE IN FROM THE NORTHWEST. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP ALONG
THIS FRONT. THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WOULD BE
DAMAGING WINDS...ALTHOUGH LARGE HAIL IS POSSIBLE IN ISOLATED
THUNDERSTORMS.

SDZ038-039-050-052>054-057>061-063>065-068-170500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
215 PM CDT TUE APR 16 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-062-066-067-069-070-MNZ071-097-098-170500-
BROOKINGS-LINCOLN-LAKE-MOODY-PIPESTONE-MINNEHAHA-ROCK-TURNER-LINCOLN-
YANKTON-CLAY-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SIOUX FALLS...LUVERNE...
YANKTON...VERMILLION...
215 PM CDT TUE APR 16 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS
  EVENING. ISOLATED THUNDERSTORMS MAY BE SEVERE WITH THE MAIN
  THREAT OF FROM THESE STORMS BEING DAMAGING WINDS...ALTHOUGH
  LARGE HAIL MAY OCCUR IN SOME STORMS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

SDZ071-MNZ072-080-081-089-090-IAZ001>003-012>014-020>022-031-032-
NEZ013-014-170500-
LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-
IDA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...
ELK POINT...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
215 PM CDT TUE APR 16 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
  AND CONTINUE INTO THIS EVENING. THERE IS A HIGH RISK OF SEVERE
  THUNDERSTORMS WITH DAMAGE WINDS. LARGE HAIL IS ALSO POSSIBLE IN
  ISOLATED THUNDERSTORMS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 500 PM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:23 PM CDTSevere Thunderstorm WarningFSDLake, Minnehaha, Moody, Turner22 min
Apr 16, 5:45 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody45 min
Apr 16, 5:46 PM CDTSevere Thunderstorm WarningFSDTurner29 min
Apr 16, 5:52 PM CDTSevere Thunderstorm WarningFSDLake23 min
Apr 16, 5:54 PM CDTSevere Thunderstorm WarningFSDClay, Union36 min
Apr 16, 6:27 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody33 min
Apr 16, 6:28 PM CDTSevere Thunderstorm WarningFSDUnion47 min
Apr 16, 6:41 PM CDTSevere Thunderstorm WarningFSDBrookings34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.